A note on the existence of progressive tax structures

Efe A. Ok

    Research output: Contribution to journalArticlepeer-review


    This paper studies the possibility of progressive income taxation of heterogeneous populations. While a result due to Moyes and Shorrocks (1994) indicates that there does not exist a universally inequality-reducing tax structure which distinguishes between at least two subpopulations (in the sense of applying a different tax function to each subclass), it is shown here that a minimal refinement of the universality of inequality reduction leads one to a possibility conclusion. Informally stated, we prove the existence of uncountably many differentiated tax structures which are strictly progressive almost everywhere.

    Original languageEnglish (US)
    Pages (from-to)527-543
    Number of pages17
    JournalSocial Choice and Welfare
    Issue number4
    StatePublished - 1997

    ASJC Scopus subject areas

    • Social Sciences (miscellaneous)
    • Economics and Econometrics


    Dive into the research topics of 'A note on the existence of progressive tax structures'. Together they form a unique fingerprint.

    Cite this